In the previous blog post, I described my illness that lead to the diagnosis of type 1 diabetes (T1D). In this post, I describe what happened after starting insulin to treat my diabetes. Most people know, type 1 diabetes is an autoimmune disease where our bodies launch an immune attack on our own insulin and the pancreatic beta cells that make insulin. Over time the immune system destroys most all of the beta cells and therefore the ability to make insulin and to regulate all of the factors that insulin controls including glucose, protein, and fat metabolism. This is why T1D leads to not only elevated blood glucose (hyperglycemia), but also to muscle and other lean body mass wasting and fat loss. The combination of lean body mass loss and diabetic ketoacidosis lead to the death of persons with untreated T1D. Thus T1D must be treated with insulin, there is no avoiding it.
In 1998, I started on insulin injections that I was taught to use for diabetes during my medical training, namely NPH (Neutral Protamine Hagedorn also known as Humulin N, Novolin N among others) as my basal insulin and regular human insulin (Humulin R and Novolin R) for mealtimes. I knew from my prior 12 years of taking care of patients with uncontrolled diabetes and numerous miserable and life-shortening complications that I did not want to go down that road. I was highly motivated to avoid these complications by controlling my blood glucose (BG). During the first two weeks on insulin therapy, I experienced a marked improvement in energy level and resolution of polyuria (excessive urination) and polydipsia (excessive thirst and fluid drinking). However, I soon developed a sensory neuropathy involving my entire body with numbness and pain. The autonomic neuropathy that had caused the diabetic diarrhea got worse and I developed dizziness on standing (orthostatic hypotension), gustatory sweating (sweating after starting to eat), and erectile dysfunction. This was the most miserable time in my life with each symptom being very uncomfortable, but the combination was, well, miserable. I tried multiple pain medications (narcotics) to relieve both the pain and slow down the diarrhea, but they didn’t help much. I tried clonidine (a blood pressure lowering medication) to help with the diabetic diarrhea, also not much help. I hoped and expected that just controlling my BG would eventually allow these symptoms to resolve, but until it actually happens, you’re never to sure. I starting weightlifting to help regain the lost muscle mass (along with insulin and dietary protein).
You might ask, was all this caused by pharmaceutically produced insulin? Well, NO, this worsening of symptoms after starting insulin has been previously described and is related to the sudden reduction in BG. These symptoms would have eventually manifested themselves even without taking insulin. In the early years on regular and NPH insulin, my BG varied from low (hypoglycemia) to high (hyperglycemia) and found it difficult to understand why it varied so much in light of my attention to detail and frequent monitoring.
In a future blog post, I’ll explain why this occurs but early on I was not as knowledgeable about the pathophysiology of diabetes and the pharmacodynamics of insulin preparations.
I was taught in training that this variability and chronic elevation in BG was “normal” for persons with T1D. My HbA1c (hemoglobin A1c, a blood test that indicates (in principle) the average BG over the previous 3 months) of 6.5-6.9% was in the recommended range according to the American Diabetes Association (ADA) at that time and now for that matter. So I just accepted it and dealt with the hypoglycemic episodes (sweating, fear, hunger, confusion, racing pounding heartbeat, blurred or double vision, etc.). It would take two and a half years for my diabetic complications to resolve almost completely. The only remaining complication is orthostatic dizziness on standing after squatting for several minutes. So the good news is that diabetic complications can resolve even without near-normal BGs.
In the next post, I’ll continue with my story and my change to insulin analogs and the addition of regular exercise in the sport of triathlon.